Hail, Pennington
- When
- July 11, 4:34 PM CST
- Where
- Pennington County, 1.38 mi S of Thief River Falls
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.110, -96.180
Nickel to quarter sized hail was produced by an isolated storm that moved across portions of Pennington County during the early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Nickel to quarter sized hail was produced by an isolated storm that moved across portions of Pennington County during the early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 11, 1:52 PM CST, 2 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 252 PM CDT Mon Jul 11 2022 .SHORT TERM...(This evening through Tuesday night) Issued at 250 PM CDT Mon Jul 11 2022 Impacts in the short term will continue to be from scattered showers with embedded thunder as upper wave departs NW MN late this afternoon into the evening. Overnight skies clear out and temps will fall within a couple degrees of 60. Then basically a rinse and repeat of a forecast for tomorrow with another short wave bringing shower chances to NW MN in the NW flow aloft. The track of the wave is a bit further east with the western edge of activity likely not in the valley tomorrow afternoon. Also will see temps a touch warmer tomorrow as well with some low to mid 80s in the valley and west and a bit less of a northwesterly breeze. .LONG TERM...(Wednesday through Monday) Issued at 250 PM CDT Mon Jul 11 2022 - Warmer temperatures return from Wednesday onward - Thunderstorm chances Thursday into Friday - Progressive and uncertain storm track this weekend - Slight chances for thunderstorms into next week Looking into the Wednesday through Monday period, the primary concerns will be hotter temperatures and thunderstorm chances later this week. Strong H5 ridging builds into the Central and Northern Plains by mid-week, with a ridge axis extending northward into Nunavut. Heights will be at a maximum over the Four Corners Region and will approach the 600 dm mark by late Wednesday. Upper flow across the forecast area is expected to be northwesterly for Wednesday, then turning westerly by midday Thursday. This will allow temperatures to climb into the upper 80s to middle 90s. Ensemble guidance is increasingly agreeable regarding a shortwave riding across the upper extent of the ridge, bringing thunderstorms back into the area heading into Thursday afternoon and evening. Additional thunderstorm chances are in the forecast Friday and into the weekend; however confidence in a single solution is low at this point. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1237 PM CDT Mon Jul 11 2022 Showers and thunderstorms will continue to move across the TVF and BJI locations this afternoon. Thinking activity will stay east of GFK but will need to monitor the western edge of the line of convection sliding south in N MN this afternoon. NW winds gusting 25 to 30kts today will diminish with sunset. VFR overnight at all TAF locations. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...JK LONG TERM...Lynch AVIATION...JK
Hazardous Weather Outlook National Weather Service Grand Forks ND 337 AM CDT Mon Jul 11 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-120845- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 337 AM CDT Mon Jul 11 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms will occur today, highest chances in the northern Red River valley and into northwestern Minnesota. Brief heavy rain, lightning, and possibly small hail will occur with the thunderstorms. They will diminish in the evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The next chance for more widespread thunderstorms comes late Thursday into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Fargo/Grand Forks radar (KMVX), 107 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
2 hail. Local standard time, as filed.
Received a public report of mainly dime to nickel sized hail, with a few quarter sized pieces mixed in.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049146, 1049148.